Phenytoin-induced encephalopathy in a child
Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...
Phenytoin is a commonly used antiepileptic medication in the pediatric age group, but it has a narrow therapeutic range. Various adverse effects have been reported commonly. The well-known manifestations of phenytoin overdose are nausea, vomiting, dizziness, vertigo, and lethargy. Altered mental status, confusion, slurring of speech, nystagmus, diplopia, ataxia, and dystonia are neurotoxic features that have been reported. Rapid intravenous dosing may lead to cardiac toxicities such as hypotension and arrhythmias which may be fatal.The therapeutic dose of phenytoin is a loading dose of 20 mg/kg, followed by 5–8 mg/kg/day as a maintenance dose. The therapeutic level is very narrow (10–20 µg/ml) and the toxicity manifests above the levels >20 µg/ml. Levels >50 µg/ml are associated with a high risk. We report a relatively rare case of encephalopathy in a child from overdose of injectable phenytoin due to ignorance of the previous treatment....

http://www.ijp-online.com/article.asp?issn=0253-7613;year=2016;volume=48;issue=4;spage=460;epage=461;aulast=Mehndiratta
Preview
Dr. M●●●t Z●●a and 1 others like this
Like
Comment
Share